New Mexico, 2020

Flash Flood in New Mexico, July 22, 2020

July 22, 2020 · NWS ABQ · 1 event in 1 county or zone

A more traditional tap of monsoon moisture surged north into New Mexico on July 22, 2020, setting the stage for showers and thunderstorms with locally heavy rainfall. The strongest thunderstorms impacted the area from Socorro County eastward through Lincoln County where recent heavy rainfall helped increase the risk for flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A more traditional tap of monsoon moisture surged north into New Mexico on July 22, 2020, setting the stage for showers and thunderstorms with locally heavy rainfall. The strongest thunderstorms impacted the area from Socorro County eastward through Lincoln County where recent heavy rainfall helped increase the risk for flash flooding. Heavy rainfall produced minor flooding around Magdalena where a couple arroyos neared bank full shortly before 5 pm. Another round of heavy rainfall over the Gallinas Mountains topped arroyo banks and led to flash flooding west of U.S. Highway 54. A section of county road A-019 was partially washed out as flood waters raged through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 22, 11:10 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 22, 11:10 AM MST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1210 PM MDT Wed Jul 22 2020

.AVIATION...
18Z TAF CYCLE
A rich flow of monsoon moisture with embedded disturbances will
produce scattered to numerous showers and thunderstorms across
central and western areas today and tonight. Cells will move toward
the north at speeds from 10-20 mph. Wet microbursts will be capable
of erratic wind gusts to 45 kt. The monsoon burst will continue
on Thursday and Friday with less coverage and intensity of
precipitation expected this weekend.

44

&&

.PREV DISCUSSION...310 AM MDT Wed Jul 22 2020...
.SYNOPSIS...
A wetter weather pattern, with scattered to numerous showers and
thunderstorms, is featured today through early next week. Slow and
erratic storm motion at times will lead to locally heavy rainfall
and potential for flash flooding, especially over and near recent
burn scars. Potential for flash flooding may become more likely
Thursday through Sunday when the plume of monsoon moisture
strengthens and becomes focused over central and western New Mexico.
High temperatures will be cooler than normal across western New
Mexico and within a few degrees of normal over the east.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...

The upper level high seems to be centered across northeast NM early
this morning, though it will continue to shift eastward today. As it
does so, flow will become more southerly, continuing to draw up
monsoon moisture into NM. Showers and thunderstorms are expected to
develop by or shortly after the noon hour over the high terrain.
Storms will be aided by a weak trough crossing northwest NM which
should provide a little extra lift, though instability may be
lacking a bit if the abundant cloud cover currently present does not
erode. Storms should generally move toward the north today around 10-
15 mph, though storm motion may be more erratic across western NM.
Though not to the extent of yesterday, dew points may mix out
slightly, especially across the north and northwest, which will
increase concern for gusty outflow winds as storms move off the high
terrain. Otherwise, main concern today will continue to be heavy
rainfall, particularly on burn scars. Most models, including the
HREF, suggest some of the heaviest rainfall today will be across the
southwest and west central mountains. However, any one storm will
have the potential to produce heavy rain as PWATs near 1 inch for
all but northwest NM per this mornings TPW product. Storms should
favor much of central NM by this evening, and showers and a few
thunderstorms will likely linger into the overnight period once
again.

Southerly flow on will continue on Thursday, as the upper high
remains to the east, and a trough resides over CA. This will allow
deep moisture to continue to move into NM. Another round of numerous
showers and thunderstorms is expected. Storm motion may be just a
bit faster on Thursday, though still toward the north. Locally heavy
rainfall will continue to be the main concern.

LONG TERM...(FRIDAY THROUGH TUESDAY)...

An increasingly robust plume of moisture from the south remains on
tap for the forecast area the rest of this week and into early next
week. The plume does become more concentrated over western New
mexico over the weekend, while the eastern plains will see the lower
pops during this time. Storm motion may be slow and erratic at
times, which will lead to locally heavy rainfall and potential for
flash flooding. Although there will be day to day variations based
on cloud cover and convection, daytime temperatures will tend to be
cooler than normal over the west, and within a few degrees of
seasonal normals through the middle of next week.

The ECMWF remains consistent with it's depiction of the upper high
center becoming re-established over the Great Basin mid to late next
week. In contrast, the GFS leaves the faucet on next week, but is
hinting at a shift towards the ECMWF, with a secondary high center
developing over AZ and SoCal and weak low pressure aloft across New
Mexico. If the ECMWF becomes closer to reality, high temperatures
will warm next week, and the eastern plains would see an uptick in
showers and storms. Convection would favor the northwest half to two
thirds if the GFS solution wins out.

&&

.FIRE WEATHER...

A traditional monsoon pattern is underway and numerous showers and
thunderstorms are expected through early next week across western
and central New Mexico. Eastern NM will largely miss out, though a
few storms remain possible. Storms will generally move toward the
north, with speeds generally increasing a little each day through
Friday, before slowing once again. Heavy rainfall and localized
flooding will be the main concern with these storms over the next
several days, especially over burns scars. Strong winds will be
restricted to thunderstorm outflow boundaries, especially across the
north and northwest today where low level moisture will be a bit
lower than the rest of the area. By Tuesday, there is disagreement
amongst long term models whether or not the upper high will shift
back over the southern Rockies, thereby stunting the monsoon plume.
Until then, wetting rains will be the rule. Stay tuned.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 22, 2:06 AM MST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
306 AM MDT Wed Jul 22 2020

NMZ201>241-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
306 AM MDT Wed Jul 22 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected each day. Storm
motion will be slow and erratic at times, which will lead to locally
heavy rainfall and flash flooding. Potential for flash flooding may
become more likely Thursday through Saturday and into Sunday when
the plume of monsoon moisture strengthens and becomes focused over
central and western New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any resulting
flooding as well as wind gusts and hail through the National Weather
Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

In the hours before

Special weather statement, Jul 22, 12:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT Wed Jul 22 2020

NMZ219-221-222030-
Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande
Valley/Albuquerque Metro Area-
142 PM MDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VALENCIA...BERNALILLO AND
NORTHWESTERN TORRANCE COUNTIES UNTIL 230 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Escabosa, or 19 miles east of Los Lunas, moving
north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm. Rainfall rates of a half inch of
rain an hour will be possible.

Locations impacted include...
Tijeras, Sedillo, Cedar Crest, Cedro, Ponderosa Pines and Carnuel.

This includes Interstate 40 between Mile Markers 169 and 178, and
between Mile Markers 181 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3482 10636 3484 10649 3513 10647 3510 10626
TIME...MOT...LOC 1941Z 187DEG 18KT 3488 10641

39

The radar

The Holloman AFB radar (KHDX), 124 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 22, 1:00 PM MST to 2:30 PM MST
Where
Lincoln County, 4.77 mi WNW of Corona Faa Airport to 4.02 mi WNW of Corona Faa Airport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.145, -105.748

Flash flooding partially washed out a section of CR-A019 four miles west of U.S. Highway 54. Damage amounts are estimated for repairs to the county road and culverts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895813.